Tennessee, 2012Damaging Winds in Tennessee, August 9, 2012
August 9, 2012 · NWS MRX · 9 events in 8 counties and zones
A cold front tracked through the region on the 9th triggering scattered thunderstorms over the area. Several of the storms produced damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked through the region on the 9th triggering scattered thunderstorms over the area. Several of the storms produced damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 9:15 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 9, 9:15 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 AM EDT THU AUG 9 2012
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS
LINGERING OVER THE FORECAST AREA WITH DEWPOINTS AROUND 70. THIS
MOIST AIR MASS SHOULD AGAIN RESULT IN A MODERATELY UNSTABLE AIR MASS
OVER THE FORECAST AREA THIS AFTERNOON...WITH SCATTERED CONVECTION
OVER MIDDLE TN EXPECTED TO MOVE EASTWARD AHEAD OF AN UPPER-LEVEL
SHORT WAVE TROUGH. MODEL SOUNDINGS REVEAL THAT THE LOCAL AIR MASS IS
CONDUCIVE FOR THE GENERATION OF STRONG DAMAGING WINDS...WITH A DEEP
MID-LEVEL DRY LAYER OBSERVED ALONG WITH AN INVERTED-V PROFILE IN THE
BOUNDARY LAYER.
OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST
PART...BUT WILL UPDATE THIS MORNING TO REMOVE MORNING PRECIP WORDING
AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 89 70 85 65 86 / 50 40 70 30 10
KNOXVILLE AIRPORT, TN 89 69 85 64 84 / 50 50 70 30 10
OAK RIDGE, TN 89 69 84 64 84 / 40 50 70 30 10
TRI CITIES AIRPORT, TN 88 65 84 60 81 / 50 50 70 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG
Hazardous weather outlook, Aug 9, 2:12 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT THU AUG 9 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM
THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER
HAIL...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY
AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60
MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND
EVENING.
MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD
FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY.
TG
In the hours before
Special weather statement, Aug 9, 9:10 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT THU AUG 9 2012
TNZ081-098-099-091615-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
1010 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION...EXTREME SOUTHERN
HAMILTON AND SEQUATCHIE COUNTIES UNTIL 1115 AM CDT/1215 PM EDT/...
AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF MCMINNVILLE TO 8 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 15
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...
MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN (GUILD)...
MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Thunderstorm Wind, Marion
- When
- August 9, 10:45 AM CST to 10:55 AM CST
- Where
- Marion County, Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.200, -85.530
Law enforcement personnel reported a few tees downed by thunderstorm wind in Whitwell.
Thunderstorm Wind, Polk
- When
- August 9, 12:30 PM EST to 12:35 PM EST
- Where
- Polk County, 5 mi N of Reliance
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.252, -84.520
Law enforcement personnel reported a couple of trees downed by thunderstorm wind 5 miles north of Reliance.
Thunderstorm Wind, McMinn
- When
- August 9, 12:55 PM EST to 1:00 PM EST
- Where
- McMinn County, Etowah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.330, -84.530
Law enforcement personnel reported a couple of trees downed by thunderstorm wind around Etowah.
Thunderstorm Wind, Blount
- When
- August 9, 1:25 PM EST to 1:30 PM EST
- Where
- Blount County, 2 mi S of Walland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 35.701, -83.820
Law enforcement personnel reported a couple of trees downed by thunderstorm wind 2 miles south of Walland.
Thunderstorm Wind, Knox
- When
- August 9, 2:05 PM EST to 2:10 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 35.970, -83.950
Law enforcement personnel reported a couple of trees downed by thunderstorm wind in West Knoxville.
Thunderstorm Wind, Knox
- When
- August 9, 2:35 PM EST to 2:40 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.970, -83.950
Law enforcement personnel reported a few trees downed by thunderstorm wind across the western portions of Knox County.
Thunderstorm Wind, Grainger
- When
- August 9, 2:55 PM EST to 3:05 PM EST
- Where
- Grainger County, 1.31 mi SSW of Rutledge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.263, -83.509
Law enforcement personnel reported 1 tree downed by thunderstorm wind on Howell River Road in southwest Rutledge.
Thunderstorm Wind, Claiborne
- When
- August 9, 3:05 PM EST to 3:10 PM EST
- Where
- Claiborne County, Harrogate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.580, -83.650
Law enforcement personnel reported a few trees downed by thunderstorm wind in Harrogate.
Thunderstorm Wind, Hawkins
- When
- August 9, 4:20 PM EST to 4:25 PM EST
- Where
- Hawkins County, Surgoinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.470, -82.850
Law enforcement personnel reported a few trees downed by thunderstorm wind in Surgoinsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402296, 402297, 402298, 402299, 402300, 402301, 410292, 402304, 402307.